High Wind, Pecos
- When
- February 2, 2:43 PM CST to 2:44 PM CST
- Where
- Pecos forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
A negatively tilted shortwave trough over the central Rocky Mountains brought an early-season flux of moisture into the Permian Basin. As the surface cyclone developed and moved east, a strong Pacific front brought strong westerly winds to portions of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A negatively tilted shortwave trough over the central Rocky Mountains brought an early-season flux of moisture into the Permian Basin. As the surface cyclone developed and moved east, a strong Pacific front brought strong westerly winds to portions of the area. A localized thunderstorm wind gust was also observed with convection along the advancing front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 2, 2:37 PM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
237 PM CST Fri Feb 2 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 234 PM CST Fri Feb 2 2024
* Significant wind storm with blowing dust this weekend. Prepare
now!
Per latest observations and water vapor imagery, the much-
anticipated negatively-tilted trough is beginning to impact the
region. The initial development of a mid-level low is indicated in
mid-level water vapor imagery, over far northwestern New Mexico.
This low will continue developing, experiencing rapid cyclogenesis
through tonight as it translates east-southeastward across
northern New Mexico and the Texas Panhandle. Ahead of the wind
storm beginning later tonight, winds have already started ramping
up west of the Pecos River and across the mountains, where High
Wind Warnings and Wind Advisories are already in effect. Ascent
associated with this system is generating some light showers and a
few isolated thunderstorms mainly across Southeast New Mexico,
the Upper Trans Pecos, and portions of the Permian Basin this
afternoon, with increasing coverage and an eastward trend in
precipitation expected into this evening. Showers will remain
elevated, and while some may see some sprinkles, the main concern
will be local enhancement of the gusty winds due to evaporative
cooling below the cloud base, with much of the precipitation
failing to reach the ground. We received a report of light snow in
Queen in the Guadalupe Mountains, but any snow showers in the
mountains will be short-lived with no accumulation expected.
Later this afternoon into this evening, thunderstorms remain
possible, especially across the eastern Permian Basin and portions
of the Stockton Plateau. Moisture in these areas is a bit better,
but still rather scant given a transition to southwesterly
surface flow that has already started to push moisture to the
east. As cyclogenesis ensues with the aforementioned low to the
north, a Pacific front will sweep through the area, interacting
with a somewhat diffuse dryline over the far eastern Permian
Basin. This interaction along with the increasing ascent and
favorable location of the area beneath the left exit region of a
jet along the trough's periphery will result in rapid storm
development. These storms, similar to the showers earlier in the
day, will be elevated at the start and mainly contribute a threat
of gusty downburst winds and lightning. Storms that develop will
quickly move eastward, likely becoming surface based over the Big
Country and Concho Valley down toward the Edwards Plateau.
Overnight tonight, the windy conditions continue, with the surface
reflection of the aforementioned low just to the north and
northeast of the region resulting in a rapid increase in winds
across the entire area by mid-morning Saturday. Winds proceed to
peak during the afternoon and evening on Saturday, coincident with
peak heating and mixing, with the strongest winds along and west
of the Pecos River, and gusts to around 50-55 mph expected across
a large portion of the Permian Basin. Despite the clear skies and
downslope winds on Saturday, the Pacific air mass will keep
temperatures from warming too much, maintaining mild conditions
with temperatures near and just above normal in the middle 50s to
middle 60s for most Saturday afternoon. In addition to the
widespread strong winds, blowing dust is expected beginning
tonight and persisting through Saturday night into Sunday morning.
Given the prolonged period of high winds, there will be lofted
dust as well as localized blowing dust at the surface that may
produce significant visibility reductions, particularly near open
fields and work sites. The dust, along with dangerous crosswinds
on north-south oriented roadways will produce extremely hazardous
driving conditions Saturday afternoon.
Heading into Saturday night, winds diminish somewhat after sunset
with the loss of mixing, but still remain extremely gusty, with
the High Wind Warnings and Wind Advisories remaining in effect
through the night. Lows will be on the mild side, in the upper 30s
and 40s for most of the region, with blowing dust remaining a
concern through daybreak Sunday.
JP
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 234 PM CST Fri Feb 2 2024
Winds will be decreasing through the beginning of the period on
Sunday as the surface low pressure system and upper trough
responsible for generating strong winds in the short term period
move to the east. Winds will remain gusty around 30 to 50 mph at
times Sunday afternoon, with patchy blowing dust across parts of
the southeast New Mexico Plains, Reeves County Plains, and
northeast Permian Basin, and areas of blowing dust over the
mountains and Stockton Plateau. Winds will subside and become much
less gusty by Sunday evening.
As the surface low and upper trough move away, ridging will build
into the area into Wednesday. Northwesterly winds Monday morning
and afternoon will veer back to south-southeasterly by Monday
evening in response to an approaching trough, becoming gusty
Tuesday afternoon and evening along the Pecos River Valley. The
south-southeast flow beginning Monday evening will bring in more
moisture and clouds, with clear skies giving way to mostly cloudy
to overcast skies.
Late Tuesday evening into Wednesday, a short wave trough
approaches the area. Compared to previous runs, we are seeing
most of the precipitation with this system staying west and north
of our forecast area, therefore no precipitation is forecast.
Following the short wave trough, a long wave trough will move
through the area Wednesday into Friday. As with this week's
system, embedded jet streaks at the base of this trough could
contribute to gusty westerly downsloping flow developing,
beginning Tuesday afternoon and evening and continuing into Friday
before subsiding. As the trough moves east of the area Friday,
westerly downsloping winds will decrease. A weak cold front
associated with the trough might move through and knock down
temperatures slightly going into next Saturday.
Highs and lows Sunday and Monday will be near average, with
temperatures warming to above average as we get to the middle of
the next work week. Highs Sunday and Monday will be in the 50s
and 60s, before highs warm into the 60s and the 70s near the Rio
Grande Tuesday through Friday. Lows in the 30s and 40s are
forecast Sunday night through Friday night for most locations.
&&
.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Fri Feb 2 2024
VFR conditions have returned areawide, and will prevail the next
24 hours. Winds will shift to the W/SW within the first hour or
so of the forecast period, becoming gusty with gusts to around
20-30kt common, and closer to 40kt possible at CNM this afternoon.
Gusty winds will then continue beyond the end of the forecast
period, becoming stronger on Saturday. Showers and a few
thunderstorms are possible this afternoon into early evening
across the area, thus have included VCSH mention at area
terminals, and will amend as needed for TS (though MAF/FST would
have the best chance to see storms). Erratic gusty winds and
lightning will accompany storms that develop.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 43 63 44 63 / 40 0 0 0
Carlsbad 41 60 40 64 / 0 0 0 0
Dryden 44 66 47 68 / 20 0 0 0
Fort Stockton 43 61 43 65 / 30 0 0 0
Guadalupe Pass 34 50 34 55 / 0 0 0 0
Hobbs 38 60 39 61 / 0 0 0 0
Marfa 31 53 29 58 / 10 0 0 0
Midland Intl Airport 42 61 43 63 / 30 0 0 0
Odessa 43 61 44 63 / 30 0 0 0
Wink 42 64 42 66 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 AM CST /9 AM MST/ Sunday for Chinati
Mountains-Chisos Basin-Davis Mountains-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Warning from midnight tonight to 9 AM CST Sunday for
Central Brewster County-Davis Mountains Foothills-Loving-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory from midnight tonight to 9 AM CST Sunday for
Andrews-Crane-Dawson-Ector-Gaines-Glasscock-Martin-Midland-
Reagan-Upton.
Wind Advisory until midnight CST tonight for Central Brewster
County-Davis Mountains Foothills-Lower Brewster County-
Marfa Plateau-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor.
NM...High Wind Warning until 9 AM MST Sunday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
High Wind Warning from midnight tonight to 9 AM MST Sunday for
Central Lea County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....94
AVIATION...84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 413 AM CST Fri Feb 2 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 413 AM CST Fri Feb 2 2024 /313 AM MST Fri Feb 2 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Thunderstorms are possible, especially across eastern portions of the area, this afternoon and evening. The strongest storms may produce damaging downburst winds. Strong winds will develop this morning and continue through this evening. A High Wind Warning is in effect for the Guadalupe, Delaware, Davis, Chisos, and Glass Mountains and eastern Culberson County this afternoon and tonight. A Wind Advisory is in effect for Reeves County, the Rio Grande, the Presidio Valley, Van Horn and the Highway 54 Corridor, the Marfa Plateau, and the Davis Mountains Foothills for this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Windy to very windy conditions are expected across the area this weekend. A High Wind Warning is in effect for the mountains, everywhere south and west of the Trans Pecos, Southeast New Mexico, and Winkler, Loving, and Ward counties Saturday morning through Sunday morning. A Wind Advisory is in effect for most of the Permian Basin Saturday morning through Sunday morning. Blowing dust this weekend will reduce visibility, with dangerous crosswinds expected on north/south oriented roadways. Near critical fire weather conditions will be possible both Saturday and Sunday afternoons due to strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CST Fri Feb 2 2024
TXZ062-063-022115-
Midland TX-Glasscock TX-
231 PM CST Fri Feb 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN GLASSCOCK...SOUTHEASTERN
MIDLAND AND SOUTHWESTERN HOWARD COUNTIES THROUGH 315 PM CST...
At 231 PM CST, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Midland International Air and Space Port, or 20
miles south of Midland, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3165 10211 3175 10216 3209 10168 3174 10148
TIME...MOT...LOC 2031Z 240DEG 30KT 3171 10206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
241 PM CST Fri Feb 2 2024
TXZ045-046-050-051-061-062-022130-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Gaines TX-
241 PM CST Fri Feb 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GLASSCOCK...NORTHERN
ECTOR...EASTERN ANDREWS...NORTHERN MIDLAND...SOUTHEASTERN GAINES...
WESTERN BORDEN...MARTIN AND SOUTHERN DAWSON COUNTIES THROUGH 330 PM
CST...
At 240 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 16 miles northeast of
Andrews to 10 miles northeast of Goldsmith. Movement was east at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Midland, Andrews, Lamesa, Ackerly, Greenwood, Stanton, Goldsmith,
Lenorah, Lamesa Municipal Airport, Los Ybanez, Tarzan, Sparenberg,
Patricia, Midland Airpark, Courtney, Tenmile, Stanton Municipal
Aiport, Key, Klondike, and Andrews County Airport.
This includes Interstate 20 between mile markers 140 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3251 10169 3199 10179 3198 10273 3263 10253
3281 10169
TIME...MOT...LOC 2040Z 261DEG 36KT 3252 10239 3210 10249
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
91The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 high wind, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164076, 1164075.